Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 183, NWS Topeka, KS

July 12, 1998Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 1998, 11:15 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 1998, 11:15 PM CDT (04:15 UTC)
Expired
Jul 13, 1998, 12:00 AM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Cloud County, KS, Ottawa County, KS

What was reported inside it

TimeReportWhereRemark
Jul 12, 11:25 PM CDTHail 0.75Glasco, KS
Jul 12, 11:51 PM CDTHail 1.25Delphos, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS1 KTOP 130415 RRA
SVRTOP
KSC029-143-130500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1115 PM CDT SUN JUL 12 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     NORTHERN OTTAWA COUNTY IN KANSAS
     SOUTHEASTERN CLOUD COUNTY IN KANSAS

* UNTIL MIDNIGHT CDT

* AT 1110 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHEAST OF DELPHOS...OR ABOUT 16
  MILES SOUTH OF CONCORDIA...MOVING SOUTH AT 20 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     MILTONVALE
     DELPHOS
     MINNEAPOLIS

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:21 PM CDT, 7 hours 54 minutes earlier.

Area forecast discussion, Jul 12, 3:21 PM CDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT SUN JUL 12 1998

...PRECIP CHANCES TONIGHT THEN TEMPERATURES MAIN FORECAST CONCERNS...

19Z SURFACE MAP AND VISIBLE SATELLITE PICTURES WERE CLEARLY SHOWING
COLD FRONT IN CENTRAL NEBRASKA INTO NORTHWEST KANSAS WITH NORTHWEST
FLOW AND NO CLOUDS TO THE WEST AND SOUTHERLY FLOW AND ABUNDANT CU TO
THE EAST.  LAPS AND ADAP WERE TARGETING SOUTHWEST KANSAS WITH BEST
INSTABILITY AND THATS WHERE CONVECTION IS FIRING.  THERE WERE
SEVERAL ENHANCED LINES OF CU TO THE NORTH IN CENTRAL/EASTERN
NEBRASKA BUT NOTHING HAS POPPED AS OF YET.

MODELS ALL SHOW GREATEST PUSH OF COLD FRONT EAST THROUGH THE
NORTHERN PLAINS WILL LITTLE EASTWARD MOVEMENT IN KANSAS BEFORE
WASHING IT OUT.  WIND FIELDS REMAIN WEAK SO ANY CONVECTION THAT
FIRES ALONG THE FRONT SHOULDNT MOVE WITH MUCH PACE AND SHOULDNT
SUSTAIN THEMSELVES VERY LONG.  FRONT COULD NUDGE INTO NORTHCENTRAL
ZONES SO WILL KEEP CHANCE POPS GOING THERE.  FURTHER EAST WILL CUT
POPS INTO SLIGHT CHANCE RANGE AS UPPER SHORTWAVE SHIFTS OVER THE AREA
TONIGHT.

AFTER TONIGHT UPPER RIDGING NOSES INTO THE PLAINS FROM UPPER HIGH
OVER WESTERN U.S.  LOW LEVEL FLOW MAINTAINS AN EASTERLY COMPONENT
THROUGH THE PERIOD WITH 850 TEMPERATURES ONLY WARMING A FEW DEGREES
BY TUESDAY.  LOW LEVEL LIGHT EASTERLY FLOW ALONG WITH DEW POINTS IN
THE LOWER 70S WOULD ALSO SUGGEST CHANCE OF MORNING LOW CLOUDS/FOG
THAT WOULD ALSO HINDER MAXIMUM WARMUP.  THEREFORE WILL TREND
TEMPERATURES UPWARD BUT NOT AS HIGH AS FWC NUMBERS...MORE IN LINE
WITH THE FAN.

.TOP..NONE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 11:54 PM CDTSevere Thunderstorm WarningTOPOttawa46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.